On Quasi-Monte Carlo Rules Achieving Higher Order Convergence

Conference paper


Quasi-Monte Carlo rules which can achieve arbitrarily high order of convergence have been introduced recently. The construction is based on digital nets and the analysis of the integration error uses Walsh functions. Various approaches have been used to show arbitrarily high convergence. In this paper we explain the ideas behind higher order quasi-Monte Carlo rules by leaving out most of the technical details and focusing on the main ideas.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    J. Baldeaux and J. Dick, QMC rules of arbitrary high order: reproducing kernel Hilbert space approach. To appear in Constructive Approx., 2010. Google Scholar
  2. 2.
    L.L. Cristea, J. Dick, G. Leobacher and F. Pillichshammer, The tent transformation can improve the convergence rate of quasi-Monte Carlo algorithms using digital nets. Numer. Math., 105, 413–455, 2007. MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    J. Dick, Explicit constructions of quasi-Monte Carlo rules for the numerical integration of high-dimensional periodic functions, SIAM J. Numer. Anal., 45, 2141–2176, 2007. MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    J. Dick, Walsh spaces containing smooth functions and quasi-Monte Carlo rules of arbitrary high order, SIAM J. Numer. Anal., 46, 1519–1553, 2008. MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    J. Dick, The decay of the Walsh coefficients of smooth functions. To appear in Bull. Austral. Math. Soc., 2009. Google Scholar
  6. 6.
    J. Dick and J. Baldeaux, Equidistribution properties of generalized nets and sequences. To appear in: P. L’Ecuyer and A.B. Owen (eds.), Monte Carlo and quasi-Monte Carlo methods 2008, Springer Verlag, to appear 2010. Google Scholar
  7. 7.
    J. Dick and P. Kritzer, Duality theory and propagation rules for generalized digital nets. To appear in Math. Comp., 2010. Google Scholar
  8. 8.
    H. Faure, Discrépance de suites associées à un système de numération (en dimension s), Acta Arith., 41, 337–351, 1982. MATHMathSciNetGoogle Scholar
  9. 9.
    N.J. Fine, On the Walsh functions, Trans. Amer. Math. Soc., 65, 372–414, 1949. MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    F.J. Hickernell, Obtaining O(N −2+ε) convergence for lattice quadrature rules. In: K.T. Fang, F.J. Hickernell, and H. Niederreiter (eds.), Monte Carlo and quasi-Monte Carlo methods 2000, (Hong Kong), pp. 274–289, Springer, Berlin, 2002. Google Scholar
  11. 11.
    H. Niederreiter, Quasi-Monte Carlo methods and pseudo-random numbers, Bull. Amer. Math. Soc., 84, 957–1041, 1978. MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    H. Niederreiter, Random Number Generation and Quasi-Monte Carlo Methods, CBMS–NSF Series in Applied Mathematics 63, SIAM, Philadelphia, 1992. MATHGoogle Scholar
  13. 13.
    H. Niederreiter, Constructions of (t,m,s)-nets and (t,s)-sequences, Finite Fields and Their Appl., 11, 578–600, 2005. MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    H. Niederreiter, Nets, (t,s)-sequences and codes. In: A. Keller, S. Heinrich, and H. Niederreiter (eds.), Monte Carlo and Quasi-Monte Carlo Methods 2006, pp. 83–100, Springer, Berlin, 2008. CrossRefGoogle Scholar
  15. 15.
    H. Niederreiter and G. Pirsic, Duality for digital nets and its applications. Acta Arith., 97, 173–182, 2001. MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    H. Niederreiter and C.P. Xing, Global function fields with many rational places and their applications. In: R.C. Mullin and G.L. Mullen (eds.), Finite fields: theory, applications, and algorithms (Waterloo, ON, 1997), Contemp. Math., Vol. 225, pp.87–111, Amer. Math. Soc., Providence, RI, 1999. Google Scholar
  17. 17.
    H. Niederreiter and C.P. Xing, Rational points on curves over finite fields: theory and applications, London Mathematical Society Lecture Note Series, Vol. 285, Cambridge University Press, Cambridge, 2001. MATHGoogle Scholar
  18. 18.
    A.B. Owen, Randomly permuted (t,m,s)-nets and (t,s)-sequences. In: H. Niederreiter and P. Jau-Shyong Shiue (eds.), Monte Carlo and quasi-Monte Carlo Methods in Scientific Computing, pp. 299–317, Springer, New York, 1995. Google Scholar
  19. 19.
    A.B. Owen, Scrambled net variance for integrals of smooth functions. Ann. Statist., 25, 1541–1562, 1997. MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    I.F. Sharygin, A lower estimate for the error of quadrature formulas for certain classes of functions, Zh. Vychisl. Mat. i Mat. Fiz., 3, 370–376, 1963. Google Scholar
  21. 21.
    I.H. Sloan and S. Joe, Lattice Methods for Multiple Integration, Oxford University Press, Oxford, 1994. MATHGoogle Scholar
  22. 22.
    I.M. Sobol, Distribution of points in a cube and approximate evaluation of integrals, Zh. Vychisl. Mat. i Mat. Fiz., 7, 784–802, 1967. MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsThe University of New South WalesSydneyAustralia

Personalised recommendations